From Oklahoma City, Oklahoma, USA:
My 14 year old daughter has recently been having episodes of hypoglycemia. Most of them she "catches" and we treat with juice, etc. Most have happened in the early morning when she is waking up. However, she had a severe episode recently where she went into convulsions, her jaw locked, and then she went rigid. It has to be the scariest thing I have ever experienced. Normally, we would have used the glucagon kit, but we were unexpectedly not at home. If caught in a situation where a glucagon kit is not available, what is the best mode of treatment? We rubbed honey on her gums and in her cheeks, however, I worried about choking. Is there a rough order in which these symptoms go? What comes after convulsions? Is there always a coma? How close is death?
You are correct that severe hypoglycemia with coma or convulsions is very scary to watch. Glucagon is the optimum home treatment since it does not require correct swallowing of anything. Intravenous glucose is even better but, obviously only useful in situations where available personnel can administer the glucose directly into a vein. If there is no glucagon, you can try honey or even simple sugar packets but there is danger of aspiration into the lungs, choking and even losing a finger if the jaw muscles clamp down uncontrollably. The person should be placed on the floor with head sideways so that the tongue moves downward by gravity and not into the back of the mouth where it can block air exchange. Most of the time the hypoglycemia will last only a few minutes but this can be very long with nothing else to do until the brain blood glucose levels rise sufficiently to stop the muscle tightening. Even glucagon takes some minutes to work to raise the brain's blood glucose levels, of course.
You should review this with your health care team and also try to figure out ways to prevent such pre-breakfast hypoglycemia. Reviewing bedtime snacks, if she has them, to make sure they have sufficient fats to last though the night also often helps especially if these episodes occur after late afternoon or early evening activity. Monitoring through the night will also help you discover what the overnight pattern is and how to respond.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.